Questions and answers about thrombosis

Towards summer and warm weather, I would like to know if I should wear my compression stockings all day long (except at night, just as I have been doing so far), or if I can take them off at some point, for example to go for a walk at the beach or sunbathing. I am aware that under water there is no contraindication for not wearing stockings.
During summer, with warm weather, all of us suffer from some kind of swelling in the legs. Some people have even had a thrombosis. Therefore, stockings are more necessary than during the rest of the year. However, certainly you don’t need them to sleep or to swim. Natural progression of VTE in a leg is very variable. It depends on the extension and location of the thrombus. However, one year after a VTE, 50% of the patients have some of the following signs and symptoms in the leg: pain, heaviness, cramps, itchiness, tingling, skin redness or darker skin and/or dilated superficial veins. These symptoms usually get worse when the patient is standing up for a long time, and they improve when they are lie down. Or even better: to keep the leg elevated. Also, heat worsens the symptoms and cold improves them. For that reason we recommend that, after a shower at the desired temperature, you put cold water in the thrombosis leg.
My mother is 68 years old and last night she told me her foot was hurting. When I looked at it, one of her toes was swollen and purple. She does not remember to have hit her foot or anything. Could it be a thrombosis?
At first, it doesn’t look thrombosis. Venous thrombosis usually affects important veins of the leg, and usually pain and swelling affect the calf and sometimes the thigh; but never exclusively one or more toes. We must consider any other different reasons.
I have travelled to Berlin and I arrived yesterday. Last night, I felt two cramps in my leg where I had the thrombosis and today, when I woke up, it hurts. Is it normal?
After suffering from a DVT it is relatively frequent to have discomfort in the leg. One out of two patients complaints about pain, heaviness, cramps or tickling in the leg, especially after standing up for a long time, or after a trip. Sometimes, as well as these symptoms, the leg looks more red than normal. Until here everything is normal, it is the so-called post-thrombotic syndrome. However, if your leg starts to swell and becomes harder and warmer, then we might be facing a new thrombosis. That’s when you need to visit the doctor.
I would like to know if i can ride a bicycle. It relaxes me a lot. It’s been three months since I had a DVT with a bilateral PE. My doctor forbade me to cycle because I might fall, but I would like to know a different opinion. On the other hand, lifting weight it’s boring. Is this something forever?
These are two questions in one. The first of them: you can ride a bicycle, of course you do. Your doctor has told you not to do it because of the falls, then I understand you are receiving anticoagulant treatment. During the treatment, you should avoid fall and impacts. All those things that without anticoagulant treatment can cause a bruise or erosions, if you are taking anticoagulants could translate into a more important bleeding. However, going for an easy walk in flat land you should have no problem. If you still get tired when you do exercise, just think it is normal. It will go back to normal little by little.
My husband had thrombosis in his left calf. Six months have already passed and his doctor says he’s having a great evolution, even though he still has not the ideal INR. However, today he shows a strange red color in the big toe of that same leg. It hurts him just as if something very heavy had fallen over him. He is very scared, since he is immunodepressed due to intake of cortisone for ankylosing spondylitis.
The strange and painful redness in the toe of the same leg probably has nothing to do with thrombosis. It could be a bruise consequence of the anticoagulant treatment, but in this location it is not very usual. Most likely it could be a gout crisis or pseudo-gout (similar disease). Both seem to appear with certain frequency in the acute phase of a thrombosis and they are good responders to an inflammatory treatment.
Two months ago I had a DVT in the femoral-popliteal segments of my left lower limb. I’m still under treatment and my leg is still kind of swollen. I am taking Xarelto and when I go for a walk for a while, it gets swollen and sometimes it hurts. What should I do? How much should I wait for a complete recovery?
If you were diagnosed with a DVT in the leg two months ago and you are taking Xarelto (brand name for rivaroxaban), adequate dose is a pill of 20 mg/day. It is important to know that you need to take it with food for its correct uptake. If you are doing all this correctly, and your leg hurts and gets swollen you should visit your doctor. It could be a new DVT despite your treatment, a thing that happens in 3 out of 100 patients. If your doctor rules it out, the reason is you just have a DVT sequelae. Blood circulation in the main vein of the leg is not normalized, it still has problems for returning to the heart and gets accumulated in the leg when you are not lie down. It happens in 1 out of 4 patients with DVT and it has a very slow improvement.
My son hurt his knee and they put them a bandage as well as an immobilization for a week. Since he had lot of pain, his leg swollen and even fever, I took him to the emergency department and they told me he had a DVT and that he should have injections in his abdomen once a day. He stayed like this between June and November, when his doctors told him to stop the injections. We have an appointment for his monitoring in June, and doctors say he hasn’t improved at all. He had a CT scan and they told him he needs to undergo surgery but I need a second opinion. Is it operable? What should I wait from this surgery? And, in case they decide not to perform surgery, will he stay like this forever? He’s just 20 years old.
Indeed, with current techniques, surgery is not very useful in patients who still have discomfort after suffering from a DVT. There are several techniques for removing the thrombus in the specific vein. However, after a few days the thrombus is created again and discomfort does not decrease. When this happens, the only thing you can do is to walk and wear a strong compression stocking in the leg.
Three weeks ago I was admitted at hospital due to a DVT and I am already recovered. However, I still have heaviness in my affected leg. Is this normal?
Yes, it is normal. However, it is also normal that this heaviness feeling starts improving with time. A year after suffering from a DVT in a leg, 2 out of 3 patients do not feel heaviness and neither pain in the damaged leg. For this reason, it is recommended not to stay many hours standing up, sitting with legs dangling or crossed legs. On the other hand, going for a walk is fine, as well as swimming or riding a bicycle.
My husband wants to take off the elastic bandage of the leg where he had a thrombosis because now he says that he feels it more swollen with the stocking. Is it OK if he takes it off or should he keep it all six months that they told him to?
The elastic bandage (or stocking) usually improves the symptoms (pain, heaviness, swelling) in more than half of the patients. In other patients it does not improve and neither worsens it. However, there is a percentage (10%) in whom discomfort increases while wearing it. In these cases it is better not to wear it.
I’m 26 years old and a month ago I was diagnosed with a DVT. I’m under anticoagulant therapy and with the compression stockings my leg gets swollen in the mornings from my knee up to the rest of the leg. At night swelling decreases if I practice circulation exercises without much load. Will it stop swelling with time? Which exercises do you recommend? With anticoagulants, do I still have the risk of having any thrombi?
You’ve done the right thing. If you still have pain you can take paracetamol or ibuprofen. As well, try not to load your foot a lot until discomfort has disappeared.
Two months ago I was diagnosed with a superficial thrombophlebitis in my left leg and they told me I needed Clexane 40 mg injections for 90 days. Today I woke up with pain in my right calf and I’m not sure if it is soreness of it might be a DVT. I can see that I have both legs equal, I don’t have any varices. Could I have a DVT or is it just that I’m sore?
If you have had a superficial thrombophlebitis a few days ago and now your calf from the other leg hurts more, you may be having a new thrombosis in the other leg. I suggest you to visit your doctor, he will perform an echo-doppler in order to know if you are having a deep venous thrombosis (DVT), a superficial thrombosis or maybe it has nothing to do with the cause of your pain.

Do you have questions?

If there are aspects of thrombosis and/or pulmonary embolism that are not clear to you, you can write to us and our specialists will answer to you in a short time. This box does not replace the visit with your doctor